MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ MUELLER HINTON II AGAR; CULTURE MEDIA, ANTIMICROBIAL SUSCEPTIBILITY TEST, MUELLER HINTON AGAR/BROTH

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ MUELLER HINTON II AGAR; CULTURE MEDIA, ANTIMICROBIAL SUSCEPTIBILITY TEST, MUELLER HINTON AGAR/BROTH
Model Number 221800
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the bd bbl¿ mueller hinton ii agar plate was found contaminated with microbial growth before use.The following information was provided by the initial reporter: "contaminated plates , package arrived with right temperature and packaging." "the microbial growth was observed during the visual inspection when the material arrived at the laboratory.The storage of the material was as per received (ice packs)." "we received 6 cases (144 plates), only one plate showed microbial growth, this does not allow us to receive the material.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
H6: investigation summary: this memo is to summarize findings regarding the complaint related to catalog number 221800, plate mueller hinton ii agar 24 ea, batch number 2012767 and complaint number (b)(4) for contamination.During manufacturing of material 221800, media is formulated and sent through a high temperature short time sterilizer to remove bioburden.The petri dishes are subjected to uv radiation to decrease bioburden.The petri dishes are filled in a positive pressure hepa filtered environment.The filled plates are cooled and immediately wrapped into sleeves to decrease the introduction of microbes.Sleeves are then packaged into cartons and then transferred to a refrigerated truck (2 to 8 degrees c) for shipment to the distributor.Bd distributors are provided with the storage guidelines for the shipping and handling of bd media of 2 to 8 degrees c in a dark place.The batch history record for batch 2012767 was satisfactory and no quality notifications were generated during manufacturing and inspection.The release testing that is performed on this product does include bioburden testing.A sample of plates are incubated at 25 degrees c and at 35 degrees c for approximately 72 hours.All bioburden testing performed on this batch was satisfactory per bd internal procedures.Affected product does not have any sterility claims; the product is tested for bioburden prior to release to ensure that it conforms to product specifications.However, this does not ensure that the end-user will not receive a contaminated plate.The complaint history was reviewed, and no other complaints have been taken on batch 2012767.Retention samples from batch 2012767 were not available for inspection.Twenty-four plates from batch 2012767 as six sleeves (5 unopened, 1 opened) in 24pack carton shipped in a box with bubble wrap and ice packs.In the opened sleeve, 1/4 plates had surface fungal growth (time stamp 1227).The affected plate was submitted to the id lab and the growth was identified as trichophyton species.The five unopened sleeves were incubated prior to inspection at 20 to 25 degrees c (2 sleeves) and 33 to 37 degrees c (3 sleeves).At 5 days incubation, 0/20 plates incubated had microbial growth (time stamps 1215, 1227 and 1228).Five photos were received for investigation.One photo shows the side of a sleeve with microbial growth in one plate visible.The other four photos each show different views of a plate from batch 2012767 (time stamp 1227) with fungal growth on the agar.This complaint has been confirmed.Based on the low defect rate for this batch (1 reported plate), no actions are indicated at this time.This product does not have a sterile claim.Bd will continue to trend complaints for contamination.

Brand Name
BD BBL¿ MUELLER HINTON II AGAR
Common Device Name
CULTURE MEDIA, ANTIMICROBIAL SUSCEPTIBILITY TEST, MUELLER HINTON AGAR/BROTH
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key14025394
Report Number1119779-2022-00519
Device Sequence Number16806100
Product Code JTZ
UDI-Device Identifier10382902218002
UDI-Public10382902218002
Combination Product (Y/N)N
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date04/21/2022
Device Model Number221800
Device Catalogue Number221800
Device Lot Number2012767
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2022
Supplement Date Received by Manufacturer05/19/2022
Initial Report FDA Received Date04/06/2022
Supplement Report FDA Received Date05/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown